Thunderstorm Wind, Mason
- When
- April 18, 6:55 PM EST to 7:00 PM EST
- Where
- Mason County, Fountain
- Measured
- 53 kt (61 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.050, -86.183
Severe thunderstorms produced numerous reports of downed trees, power lines and hail. A car drove into a downed tree 3 miles northwest of Hesperia (Oceana county).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms produced numerous reports of downed trees, power lines and hail. A car drove into a downed tree 3 miles northwest of Hesperia (Oceana county). There were no injuries or fatalities. The hail was anywhere from three quarters of an inch to an inch in diameter. Spotters and law enforcement reported that many trees were blown down, but they did not cause any significant property damage or injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 310 PM EDT THU APR 18 2002 SHORT TERM DISCUSSION... THROUGH THE SHORT TERM...THE UPPER LOW SEEN IN THE WATER VAPOR IMAGERY OVER HUDSON BAY MOVES EAST ACROSS CANADA. THIS FLATTENS THE FLOW OVER THE GREAT LAKES THROUGH TIME. THE UPPER RIDGE THAT HAS BROUGHT THE WARM WEATHER THE LAST FEW DAYS WILL BECOME MORE ZONAL WHICH WILL BRING TEMPS CLOSER TO SEASONABLE VALUES...AND EVEN BELOW NORMAL INTO THE WEEKEND. THE CONCERNS THIS GO AROUND PERTAIN MAINLY TO THE THREAT FOR SEVERE THUNDERSTORMS TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. MODELS ALL FAIRLY SIMILAR WITH THE MAIN FEATURES. AS FOR TONIGHT...CONVECTION IS ALREADY ONGOING ALONG THE AXIS OF THE LOW LEVEL JET THAT STRETCHES UP INTO WISCONSIN. THE LOW LEVEL JET AXIS SHIFTS EAST INTO MICHIGAN OVERNIGHT...AND IS ON THE ORDER OF 40-50KNOTS. THUNDERSTORMS WILL SHIFT EAST ALONG WITH THIS LOW LEVEL FORCING. THE COLD FRONT WILL ADVANCE INTO THE FORECAST AREA OVERNIGHT WHICH SHOULD SET OFF ADDITIONAL CONVECTION. THE PROFILE IS UNIDIRECTIONAL WHICH WOULD FAVOR STORMS TO EVOLVE INTO LINES AND BOWS...WITH WIND BEING THE MAJOR THREAT. WIND GUSTS MAY BE ENHANCED BY MID LEVEL DRYING SEEN IN THE WATER VAPOR IMAGERY ENCROACHING ON THE BACKSIDE OF THE ONGOING STORMS. HAIL CANNOT BE RULED OUT EITHER AS A THREAT. WILL USE AN INCREASING CLOUDS WORDING WITH SHOWERS AND THUNDERSTORMS LIKELY (70 PCT CHANCE). THE BULK OF THE ACTIVITY SHOULD COME AFTER DARK. WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTH AHEAD OF THE COLD FRONT ON FRIDAY...OTHERWISE EXPECT A PARTLY SUNNY...COOLER DAY. WILL LIMIT THE CHANCES FOR PRECIPITATION IN THE SOUTH TO THE MORNING HOURS. HIGH TEMPS WILL BE MUCH COOLER AND SHOULD RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S IN THE SOUTH. FRIDAY NIGHT...SURFACE RIDGING BUILDS SOUTH INTO THE GREAT LAKES WITH A NORTH FLOW PREVAILING. 850MB TEMPS ARE ACTUALLY SLIGHTLY BELOW ZERO (-2 C) ACROSS THE NORTH BY 12Z SATURDAY...AS COMPARED TO +17 C THIS AFTERNOON. A MUCH DIFFERENT AIRMASS WILL BE IN PLACE THIS WEEKEND. AS FAR AS FRIDAY NIGHT THOUGH...WILL MAINTAIN THE SMALL CHANCE FOR A SHOWER...AS SOME ISENTROPIC LIFT SPREADS UP OVER THE COOLER AIR THAT WILL BE IN PLACE OVER LOWER MI. LOWS WILL BE MUCH CLOSER TO NORMAL...IN THE 30S. GOING FORECAST FOR SATURDAY STILL LOOKS GOOD...WITH A MORNING SHOWER POSSIBLE OTHERWISE SKIES SHOULD BECOME PARTLY CLOUDY. THE ISENTROPIC ASCENT BREAKS DOWN DURING THE MORNING...WHICH SHOULD END THE THREAT OF SHOWERS. HIGHS SHOULD BE NEAR FORECAST VALUES IN THE LOWER 50S. SATURDAY NIGHT A WAVE MOVES ALONG THE FRONT...WHICH BY THIS TIME IS IN THE OHIO VALLEY. THIS WILL SPREAD ISENTROPIC LIFT ACROSS THE AREA. 1000-850MB THICKNESS VALUES DROP BELOW 1300M AND 850MB TEMPS ARE IN THE -2 TO -6 C RANGE. WILL HAVE TO USE THE S WORD ONCE AGAIN THIS YEAR AND CARRY A CHANCE OF RAIN AND SNOW SHOWERS FOR SATURDAY NIGHT. LOWS AROUND 30 TO THE LOWER 30S. DUKESHERER EXTENDED FORECAST LONG WAVE TROUGH WILL MOVE INTO THE GREAT LAKES ON SUNDAY AND BRING WITH IT MUCH COLDER AIR. THE AVN SHOWS LOW PRESSURE RIDING NORTHEAST ALONG THE FRONTAL BOUNDARY THRU THE OHIO VALLEY AROUND THE SAME TIME THAT THE UPR TROUGH AND ASSOCIATED SHORT WAVES ALSO MOVE INTO THE CWA. THIS RESULTS IN SOME PCPN. CAA ON SUNDAY LOWERS 850 MB TEMPS TO -4 TO -6 SUGGESTING SNOW, HOWEVER, 1000-500 MB THICKNESS SCHEMES POINT TOWARD RAIN. 1000-850 MB THICKNESS VALUES SUGGEST SNOW. FCST SOUNDINGS SUGGEST A MIX WITH MELTING LAYERS IN THE 1500-2500 RANGE. WILL GO WITH A MIX. ON MONDAY THE PROFILE DRIES OUT AS HIGH PRESSURE IN THE LWR MS VALLEY RIDGES INTO THE CENTRAL LAKES. MOISTURE RETURNS ON TUESDAY AS THE HIGH MOVES EAST AND RETURN FLOW SETS UP. WILL GO WITH PRIMARILY PT CLDY SKIES ON MONDAY AND INCREASING CLOUDS ON TUE. WILL HOLD OFF ON THE MENTION OF PCPN FOR NOW AS UPR RIDGING MOVES INTO THE WRN LAKES ON TUE AHEAD OF A DEEPENING SHORT WAVE DIVING SOUTHEAST INTO THE NRN PLAINS. CLOUDS ON TUE SHOULD BE MAINLY HIGH CLOUDS. SHORT WAVE AND ASSOCIATED COLD FRONT MOVES THRU ON WED AND WILL BRING THE THREAT OF RAIN. THE UPR TROUGH MOVES EAST ON THURSDAY BRINGING DECREASING CLOUDS AS HIGH PRESSURE MOVES IN. 93 .GRR...NONE.
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT THU APR 18 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MOST OF NORTHERN AND WESTERN LOWER MICHIGAN EFFECTIVE UNTIL 100
AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
&&
GREENEThe Grand Rapids radar (KGRR), 138 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290925, 5290926, 5290927, 5290928, 5290929, 5290930, 5290931, 5290932, 5290937, 5290933, 5290934, 5290935, 5290936.